Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 17, 2009, 12:14 AM EDT for Hamilton County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 12:14 AM EDT (04:14 UTC)
- Expired
- Sep 17, 2009, 3:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 12:30 AM EDT | FLASH FLOOD | Chattanooga, TN | NUMEROUS ROAD CLOSURES CITYWIDE. 4 FEET OF WATER REPORTED IN THE EAST RIDGE AREA |
| Sep 17, 1:00 AM EDT | FLASH FLOOD | Red Bank, TN | NORTH RIVER APPARTMENTS, AND SEVERAL HOMES HAD TO BE EVACUATED. REPORTED BY HAMILTON COUNTY DISPATCH. |
| Sep 17, 1:30 AM EDT | FLASH FLOOD | Chattanooga, TN | BUSINESS AT 1904 E 23RD ST IN EAST RIDGE HAD WATER IN IT. OWNER SAID SEVERAL OTHER BUSINESSES AND RIDGE VIEW APTS HAD TO BE EVACUATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 170414
FFWMRX
TNC065-170715-
/O.NEW.KMRX.FF.W.0027.090917T0414Z-090917T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 AM EDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CHATTANOOGA...
* UNTIL 315 AM EDT
* AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIGNAL
MOUNTAIN AND HARRISON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SHOWERS AND THUNDERSTORMS CONTINUING TO
MOVE NORTH AT AROUND 5 MPH OVER THE CITY OF CHATTANOOGA. THE STORMS
HAVE PRODUCED UP TO TWO INCHES OF RAIN DURING THE PAST HOUR...WITH
AN ADDITIONAL INCH POSSIBLE OVER THE NEXT HOUR. RAINFALL OF THIS
MAGNITUDE WILL LIKELY CAUSE FLOODING OF LOW LYING AND FLOOD PRONE
AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3499 8535 3514 8535 3514 8513 3499 8513
3499 8532
$$
MJB1 follow-up statement
000
WGUS74 KMRX 170515
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 AM EDT THU SEP 17 2009
TNC065-170715-
/O.CON.KMRX.FF.W.0027.000000T0000Z-090917T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON TN-
115 AM EDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
HAMILTON COUNTY...
AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE
SHOWERS ARE MOVING NORTH AT AROUND 5 MPH OVER THE CITY OF
CHATTANOOGA. THE SHOWERS HAVE PRODUCED 2 TO 3 INCHES OF RAIN DURING
THE PAST TWO HOUR...WITH AN ADDITIONAL HALF INCH TO INCH POSSIBLE
OVER THE NEXT HOUR. THE RAINFALL IS CAUSING FLOODING OF LOW LYING
AND FLOOD PRONE AREAS. ADDITIONALLY...THERE HAVE BEEN NUMEROUS
ROADS CLOSED DUE TO FLOODING THROUGHOUT THE AREA
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIGNAL
MOUNTAIN...HARRISON AND CHATTANOOGA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3499 8535 3514 8535 3514 8513 3499 8513
3499 8532
$$
MJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:10 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 16, 9:10 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 910 PM EDT WED SEP 16 2009 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER THE ARKLATEX REGION...WITH A WARM FRONT EXTENDING EAST OF IT GENERALLY ALONG THE SOUTHERN TN BORDER. DEWPOINTS REMAIN FAIRLY HIGH OVER THE SOUTHERN HALF OF THE FORECAST AREA...WITH LOWER 70S OCCURRING ACROSS SOUTHEAST TN AND UPPER 60S ACROSS CENTRAL EAST TN. THIS VERY MOIST AIR MASS HAS SUPPORTED THE DEVELOPMENT OF SOME HEAVY RAINFALL WITH SOME OF THE SLOW-MOVING CONVECTION THIS EVENING. THIS PATTERN WILL REMAIN STAGNANT TONIGHT (AND FOR THE NEXT SEVERAL DAYS)...WITH OCCASIONAL SHOWERS CONTINUING THROUGH THE OVERNIGHT HOURS. OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO UPDATE THIS EVENING TO RAISE MINS A LITTLE DUE TO THE HIGH DEWPOINTS IN PLACE ACROSS THE FORECAST AREA. THINK THAT MINS TOMORROW MORNING SHOULD BE FAIRLY SIMILAR TO THE MINS OBSERVED THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 78 65 83 67 / 100 80 60 60 60 KNOXVILLE AIRPORT, TN 69 77 64 80 65 / 90 80 50 60 50 OAK RIDGE, TN 70 77 64 81 65 / 80 80 40 60 50 TRI CITIES AIRPORT, TN 65 76 60 78 60 / 70 80 40 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Sep 16, 5:22 AM EDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 522 AM EDT WED SEP 16 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 522 AM EDT WED SEP 16 2009 /422 AM CDT WED SEP 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:33 PM EDT | Areal Flood Advisory | MRX | Hamilton | 117 min |
| Sep 17, 3:20 AM EDT | Areal Flood Warning | MRX | Hamilton | 3 hr |
| Sep 17, 6:41 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe | 109 min |
| Sep 17, 7:05 PM EDT | Flash Flood Warning | MRX | Loudon, McMinn, Monroe | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.